Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 373, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 16, 2012, 4:12 PM CDT for Monroe County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2012, 4:12 PM CDT (21:12 UTC)
- Expired
- Aug 16, 2012, 4:31 PM CDT
- In force
- 19 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Monroe County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2867 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
204 WUUS54 KMEG 162112 SVRMEG MSC095-162200- /O.NEW.KMEG.SV.W.0373.120816T2112Z-120816T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 412 PM CDT THU AUG 16 2012 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN NORTHEAST MISSISSIPPI... * UNTIL 500 PM CDT * AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW WREN... OR NEAR AMORY...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN AND AMORY. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3396 8821 3371 8843 3394 8871 3409 8860 TIME...MOT...LOC 2113Z 302DEG 9KT 3396 8856 $$
1 follow-up statement
190 WWUS54 KMEG 162131 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 431 PM CDT THU AUG 16 2012 MSC095-162141- /O.CAN.KMEG.SV.W.0373.000000T0000Z-120816T2200Z/ MONROE MS- 431 PM CDT THU AUG 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY IS CANCELLED... AT 431 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3396 8821 3371 8843 3394 8871 3409 8860 TIME...MOT...LOC 2131Z 302DEG 9KT 3394 8851 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:39 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 16, 2:39 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 239 PM CDT THU AUG 16 2012 .DISCUSSION... UNSTABLE CONDITIONS DEVELOPING OVER THE MIDSOUTH THIS AFTERNOON WITH RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH MISSISSIPPI. THIS ACTIVITY THOUGH HAS BEEN DWARFED COMPARED TO THE STORMS IN SOUTHERN MISSOURI...WHERE STORMS HAVE DEVELOPED JUST AHEAD OF A COLD FRONT. THE FRONT WILL BE THE MAIN FOCUS FOR THE MIDSOUTH WEATHER OVER THE NEXT 36 HOURS. SHORT TERM...BEST CHANCES FOR CONVECTION WILL LIE IN NORTH MISSISSIPPI AND WEST OF THE MISSISSIPPI RIVER THROUGH MID EVENING WITH A PULSE TYPE STORM MODE. AN ISOLATED STRONG STORM CAN'T BE RULED OUT DURING THIS TIME FRAME. CONVECTION...WITH THE LOSS OF HEATING...WILL WANE OVER NORTH MISSISSIPPI BY SUNSET WITH MODELS SHOWING A COLD POOL GENERATION FROM THE MISSOURI STORMS PUSHING EAST SOUTHEAST TO OUR NORTHERN BORDER. SO HAVE GONE WITH LIKELY POPS AFTER 03Z ACROSS NORTHEAST ARKANSAS AND THE BOOTHEEL OF MISSOURI THEN SLOWLY SLIDING THOSE LIKELY CHANCES TOWARDS NORTH MISSISSIPPI BY FRIDAY MORNING. A DEVELOPING 25 TO 30 KT LLJ OVERNIGHT WILL AID IN SOME OF THESE STORMS BEING SEVERE WITH DAMAGING WINDS...THEN WITH SOME HEATING/BREAKS IN CLOUD COVER AN INCREASED THREAT OF LARGE HAIL IS FORECASTED TO THE EAST AND SOUTH OF THE MEMPHIS METRO BY FRIDAY AFTERNOON. HAVE GONE A COUPLE OF DEGREES BELOW THE PREVIOUS FORECAST ON TEMPERATURES FOR FRIDAY AS RAINFALL AND CLOUD COVER DURING THE MORNING WILL KEEP TEMPERATURES IN THE 70S THROUGH NOON. MODELS BEGIN TO DIFFER WITH FRONTAL PLACEMENT AFTER 18/00Z. THE GFS IS MORE BOLD ON TAKING THE FRONT AND ASSOCIATED CONVECTION COLD POOL SOUTH BELOW I-20 BY FRIDAY EVENING...WHILE THE NAM KEEPS THE FRONT STALLED NEAR I-40. HAVE TAKEN A BLEND OF BOTH MODELS WITH SLIGHT CHANCES FOR CONVECTION LINGERING ACROSS NORTH MISSISSIPPI AND EAST CENTRAL ARKANSAS ON SATURDAY AND SUNDAY...WITH SURFACE HIGH PRESSURE BUILDING DRIER AIR ACROSS THE NORTHERN MIDSOUTH COUNTIES. THIS PUSH WILL CONTINUE SOUTH LATE SUNDAY AS BOTH A 500MB LOW CENTER OVER JAMES BAY CANADA DEEPENS AND REINFORCING SHORTWAVES ACROSS THE GREAT LAKES LOWER UPPER LEVEL HEIGHTS OVER THE REGION. HIGH TEMPERATURES WILL REMAIN BELOW THE 90 DEGREE AVERAGE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK....WITH DRY CONDITIONS EXPECTED AREAWIDE ON MONDAY AND TUESDAY. GULF MOISTURE WILL BEGIN TO RETURN TO THE AREA STARTING WEDNESDAY WITH AN UPPER NORTHWEST FLOW REMAINING FIXED OVER THE LOWER AND MID MISSISSIPPI VALLEYS. LONG RANGE SOLUTIONS FROM THE GFS AND EURO SHOW A COLD FRONT/REINFORCING SHORTWAVE DROPPING INTO THE MIDSOUTH WEDNESDAY NIGHT AND ON THURSDAY INDICATING THE NEXT CHANCE FOR RAINFALL IN THE AREA. TEMPERATURES AHEAD OF THE FRONT WILL CLIMB TO NEAR THE 90F DEGREE NORMAL WITH DEWPOINTS NEAR 70F ALSO RETURNING...WITH SLIGHTLY COOLER HIGHS EXPECTED BEHIND THE FRONT. JAB && .AVIATION... 18Z TAF CYCLE A DEEP MOIST AND TROPICAL AIRMASS HAS MOVED ACROSS MUCH OF THE AREA. STRONG HEATING COMBINED WITH THIS ENHANCED MOISTURE SHOULD LEAD TO ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON AT KMEM...KMKL...AND KTUP. THIS DIURNAL CONVECTION SHOULD DIMINISH BY THIS EVENING. WINDS WILL REMAIN SOUTHERLY BETWEEN 5-10 KTS THROUGH THIS EVENING. ATTENTION WILL TURN TO THE NORTHWEST FOR LATER TONIGHT AS A COLD FRONT PUSHES SOUTH INTO THE AREA. SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONT AND IMPACT TAF SITES FROM NORTH TO SOUTH THROUGH THE LATE NIGHT PERIOD. VFR CIGS/VSBYS SHOULD PREVAIL OUTSIDE OF THUNDERSTORMS. WINDS SHOULD BECOME LIGHT AND VARIABLE IMMEDIATELY AHEAD OF THE FRONT BUT TURN ABRUBTLY NORTH FOLLOWING THE FRONTAL PASSAGE AND INCREASE TO BETWEEN 5-10 KTS. THE FRONT SHOULD MOVE INTO NORTH MISSISSIPPI BY MID MORNING FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF THE FRONT...INCLUDING KMEM...KMKL...AND KTUP THROUGH THE MORNING HOURS OF FRIDAY. RAIN CHANCES SHOULD END BY MID TO LATE MORNING AT KJBR. THERE WILL LIKELY BE SOME MVFR CIGS ACROSS PORTIONS OF THE AREA FRIDAY MORNING AS WELL. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 72 85 65 83 / 60 60 20 20 MKL 69 82 60 82 / 60 60 20 10 JBR 68 82 61 81 / 70 40 20 10 TUP 72 89 67 84 / 30 60 40 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 16, 2:53 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 253 PM CDT THU AUG 16 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-172200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 253 PM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG STORMS ARE POSSIBLE ACROSS THE MID SOUTH THIS AFTERNOON THROUGH TONIGHT AS A WARM...MOIST...AND UNSTABLE AIRMASS COMBINES WITH AN APPROACHING COLD FRONT. STRONG GUSTY WINDS WILL BE THE MAIN THREAT FOR ANY THUNDERSTORMS. SMALL HAIL AND LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHT RISK OF SEVERE WEATHER IS EXPECTED ACROSS A LARGE PORTION OF NORTHEAST MISSISSIPPI ON FRIDAY...MAINLY EAST OF A HOLLY SPRINGS TO COFFEEVILLE LINE AS A COLD FRONT MOVES ACROSS THE MID SOUTH AND COMBINES WITH A WARM...MOIST...AND UNSTABLE AIRMASS. THE GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS WITH A SECONDARY THREAT FOR LARGE HAIL AND LOCALIZED FLASH FLOODING. A FEW STRONG STORMS ARE POSSIBLE ACROSS THE REMAINDER OF THE MIDSOUTH. THE MAIN THREAT WILL BE GUSTY WIONDS...WITH A SECONDARY THREAT OF SMALL HAIL AND LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND ON FRIDAY. JAB
In the hours before
Special weather statement, Aug 16, 2:44 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 244 PM CDT THU AUG 16 2012 MSZ013-162015- LAFAYETTE MS- 244 PM CDT THU AUG 16 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 315 PM CDT FOR... LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER HOLLY SPRINGS NATIONAL FOREST AT 245 PM CDT...MOVING SOUTHEAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS THUNDERSTORM. PEOPLE IN LAFAYETTE COUNTY...INCLUDING LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST AND OXFORD...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3442 8926 3419 8936 3423 8971 3446 8972 TIME...MOT...LOC 1945Z 310DEG 11KT 3433 8955
Special weather statement, Aug 16, 2:58 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 258 PM CDT THU AUG 16 2012 MSZ015-016-023-162030- PONTOTOC MS-LEE MS-CHICKASAW MS- 258 PM CDT THU AUG 16 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 330 PM CDT FOR... NORTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI... SOUTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI... SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES WEST OF TROY AT 258 PM CDT...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS THUNDERSTORM. PEOPLE IN CHICKASAW...LEE AND PONTOTOC COUNTIES...INCLUDING LOCATIONS NEAR OKOLONA AND PONTOTOC...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3407 8914 3432 8924 3419 8872 3393 8872 TIME...MOT...LOC 1958Z 290DEG 19KT 3413 8898
Special weather statement, Aug 16, 3:43 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 343 PM CDT THU AUG 16 2012 MSZ024-162115- MONROE MS- 343 PM CDT THU AUG 16 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 415 PM CDT FOR... NORTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 4 MILES NORTHEAST OF NEW WREN AT 343 PM CDT...MOVING SOUTHEAST AT 50 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS THUNDERSTORM. PEOPLE IN MONROE COUNTY...INCLUDING LOCATIONS NEAR AMORY...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3383 8823 3385 8871 3409 8872 3408 8821 TIME...MOT...LOC 2043Z 295DEG 42KT 3397 8847
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:44 PM CDT | Special Weather Statement | MEG | Lafayette | 31 min |
| Aug 16, 2:58 PM CDT | Special Weather Statement | MEG | Pontotoc | 32 min |
| Aug 16, 3:43 PM CDT | Special Weather Statement | MEG | Monroe | 32 min |
| Aug 16, 4:17 PM CDT | Special Weather Statement | MEG | Yalobusha | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.